Missouri, 2003

Winter Storm in Missouri, January 2, 2003

January 2, 2003 · NWS EAX · 2 events in 2 counties and zones

A storm system on Jnauary 2nd, brought a band of heavy snows across southern portions of Pettis and Cooper counties. Snowfall amounts ranged from 5 to 8 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm system on Jnauary 2nd, brought a band of heavy snows across southern portions of Pettis and Cooper counties. Snowfall amounts ranged from 5 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 2, 3:47 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 2, 3:47 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 AM CST THU JAN 2 2003

RADAR RETURNS CONTINUE TO DISPLAY A DIMINISHING TREND ACROSS THE EAX
FORECAST AREA THIS MORNING...AS FORCING ASSOCIATED WITH THE UPPER
LOW OVER SOUTHERN MISSOURI WEAKENS. AS THE LOW MOVES INTO THE OHIO
RIVER VALLEY REGION THIS MORNING...EXPECT LIGHT SNOW TO GRADUALLY
TAPER TO FLURRIES BY MID-MORNING.

EARLY MORNING PRELIM SNOWFALL REPORTS (AS OF 2 AM) ARE AROUND 4-5
INCHES IN BATES AND HENRY COUNTIES. IT IS CONCEIVABLE THAT THESE
COUNTIES COULD RECEIVE ANOTHER 1-2 INCHES BEFORE THE SNOW ENDS THIS
MORNING...SO WILL MAINTAIN THE WINTER STORM WARNING THERE.
HOWEVER...SNOWFALL AMOUNTS IN PETTIS AND COOPER COUNTIES ARE
GENERALLY AROUND 3 INCHES. DO NOT ANTICIPATE MORE THAN AN INCH OR
TWO MORE (AT BEST) TO FALL THERE BEFORE THE SNOW ENDS...SO WILL
DOWNGRADE TO AN ADVISORY THERE. IN ADDITION...FEEL THE THREAT HAS
ENDED IN MIAMI AND LINN COUNTIES IN KANSAS AND CASS COUNTY IN
MISSOURI...SO HAVE CANCELLED THE ADVISORY FOR THOSE AREAS.
ELSEWHERE...WILL CONTINUE THE SNOW ADVISORY THROUGH THE MORNING
HOURS FOR AREAS ROUGHLY ALONG A LINE FROM WARRENSBURG TO MARSHALL TO
LA PLATA.

DO NOT EXPECT TEMPS TO RISE TOO MUCH TODAY...AS LOW CLOUDS SHOULD
PLAGUE THE FORECAST AREA THROUGH THE AFTERNOON. SNOW COVER OVER THE
SOUTHEAST SECTIONS WILL ALSO KEEP TEMPS DOWN. SKIES SHOULD CLEAR
THIS EVENING...GIVING WAY TO A CHILLY NIGHT WITH LOWS IN THE TEENS.

A GRADUAL WARMING TREND SHOULD OCCUR TOMORROW INTO THE WEEKEND.
MODELS CONTINUE TO PUSH A SHORTWAVE THROUGH NORTHWEST FLOW ACROSS
THE REGION ON SATURDAY. WILL NOT ADD ANY PRECIP IN ASSOCIATION WITH
THIS FEATURE...DUE TO LACK OF MOISTURE WITH NORTHERLY LOW LEVEL FLOW
AND UNCERTAINTY THE WAVE WILL REACH THIS FAR SOUTH. OTHERWISE...NO
MAJOR CHANGES TO THE EXTENDED.

SCHMIT

.EAX...
KS...NONE.
MO...WINTER STORM WARNING FOR THIS MORNING FOR ZONES MOZ053>054.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MOZ025...
MOZ032>033...MOZ039>040...MOZ044>046.
Hazardous weather outlook, Jan 1, 12:51 PM CST, 16 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CST WED JAN 1 2003

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS EVENING THROUGH
THURSDAY MORNING...FOR AREAS SOUTH AND EAST OF A PAOLA KANSAS TO
MARSHALL MISSOURI...TO NEW CAMBRIA MISSOURI LINE...

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE REGION
TONIGHT...BRINGING A THREAT FOR ACCUMULATING SNOWFALL BEGINNING THIS
EVENING...AND LASTING THROUGH THE MORNING HOURS THURSDAY. AREAS
ALONG AND EAST OF A PAOLA KANSAS TO MARSHALL MISSOURI...TO NEW
CAMBRIA MISSOURI LINE MAY SEE UP TO 5 INCHES OF SNOWFALL BY MIDDAY
THURSDAY. AREA TO THE NORTH AND WEST OF THIS LINE CAN EXPECT UP TO
AN INCH OR TWO OF TOTAL ACCUMULATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE
ENCOURAGED TO FORWARD THEIR SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN PLEASANT HILL.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Pettis

When
January 2, 5:20 AM CST to 10:00 PM CST
Where
Pettis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Winter Storm, Cooper

When
January 2, 5:20 AM CST to 10:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341667, 5341668.